Alert archive / Wisconsin / Beach Hazards Statements in 2019

Beach Hazards Statement 12, NWS Green Bay, WI

September 20, 2019Door County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Sep 20, 2019, 9:14 PM CDT for Door County, Kewaunee County, Manitowoc County, Wisconsin. It took effect at Sep 21, 2019, 12:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2019, 9:14 PM CDT (02:14 UTC)
In effect from
Sep 21, 2019, 12:00 PM CDT
Expired
Sep 22, 2019, 6:00 AM CDT
In force
18 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WHUS43 KGRB 210214
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
914 PM CDT Fri Sep 20 2019

WIZ022-040-050-211015-
/O.NEW.KGRB.BH.S.0012.190921T2000Z-190922T0600Z/
Door-Kewaunee-Manitowoc-
914 PM CDT Fri Sep 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

The National Weather Service in Green Bay has issued a Beach
Hazards Statement, which is in effect from Saturday afternoon
through late Saturday night. 

* High wave action, strong currents, and dangerous swimming 
  conditions expected.

* Location...

  Beaches of Door County including Rock Island State Beach,
  Baileys Harbor beaches, and Whitefish Dunes Beach.

  Beaches of Kewaunee County including Cresent Beach and 
  City of Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah
  Beach, and Red Arrow Beach.

* Strong southerly winds will bring waves of 4 to 5 feet to the
  Lake Michigan shore of northeast Wisconsin through Saturday
  night, resulting in dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$

Hykin
5 follow-up statements
623 
WHUS43 KGRB 210934
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
434 AM CDT Sat Sep 21 2019

WIZ022-040-050-211745-
/O.EXT.KGRB.BH.S.0012.190921T1700Z-190922T1100Z/
Door-Kewaunee-Manitowoc-
434 AM CDT Sat Sep 21 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM NOON CDT TODAY
THROUGH LATE TONIGHT...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

  Beaches of Door County including Rock Island State Beach,
  Baileys Harbor beaches, and Whitefish Dunes Beach.

  Beaches of Kewaunee County including Cresent Beach and City of
  Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah
  Beach, and Red Arrow Beach.

* South winds flowing up the long axis of Lake Michigan will bring
  4 to 5 foot waves to the beaches of northeast Wisconsin this
  afternoon through tonight, resulting in dangerous swimming
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$

JS
336 
WHUS43 KGRB 211439
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
939 AM CDT Sat Sep 21 2019

WIZ022-040-050-212245-
/O.CON.KGRB.BH.S.0012.190921T1700Z-190922T1100Z/
Door-Kewaunee-Manitowoc-
939 AM CDT Sat Sep 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

 Beaches of Door County including Rock Island State Beach,  
Baileys Harbor beaches, and Whitefish Dunes Beach.

 Beaches of Kewaunee County including Cresent Beach and City of 
Kewaunee Beach.

 Beaches of Manitowoc County including Point Beach, Neshotah  
Beach, and Red Arrow Beach.

* South winds flowing up the long axis of Lake Michigan will 
  bring 4 to 5 foot waves to the beaches of northeast Wisconsin 
  this afternoon through tonight, resulting in dangerous 
  swimming conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$
806 
WHUS43 KGRB 212041
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
341 PM CDT Sat Sep 21 2019

WIZ022-040-050-220445-
/O.CON.KGRB.BH.S.0012.000000T0000Z-190922T1100Z/
Door-Kewaunee-Manitowoc-
341 PM CDT Sat Sep 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

  Beaches of Door County including Rock Island State Beach,
  Baileys Harbor beaches, and Whitefish Dunes Beach.

  Beaches of Kewaunee County including Cresent Beach and City of
  Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah
  Beach, and Red Arrow Beach.

* South winds flowing up the long axis of Lake Michigan will 
  bring 4 to 5 foot waves to the beaches of northeast Wisconsin 
  this afternoon through tonight, resulting in dangerous 
  swimming conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$

Hykin
410 
WHUS43 KGRB 220215
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
915 PM CDT Sat Sep 21 2019

WIZ022-040-050-221015-
/O.CON.KGRB.BH.S.0012.000000T0000Z-190922T1100Z/
Door-Kewaunee-Manitowoc-
915 PM CDT Sat Sep 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM CDT
SUNDAY...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

  Beaches of Door County including Rock Island State Beach,  
  Baileys Harbor beaches, and Whitefish Dunes Beach.

  Beaches of Kewaunee County including Cresent Beach and City of 
  Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah  
  Beach, and Red Arrow Beach.

* South winds flowing up the long axis of Lake Michigan will bring
  4 to 5 foot waves to the beaches of northeast Wisconsin tonight,
  resulting in dangerous swimming conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$

Hykin
503 
WHUS43 KGRB 220909
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
409 AM CDT Sun Sep 22 2019

WIZ022-040-050-221100-
/O.CON.KGRB.BH.S.0012.000000T0000Z-190922T1100Z/
Door-Kewaunee-Manitowoc-
409 AM CDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM CDT EARLY
THIS MORNING...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

  Beaches of Door County including Rock Island State Beach,  
  Baileys Harbor beaches, and Whitefish Dunes Beach.

  Beaches of Kewaunee County including Cresent Beach and City of 
  Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah 
  Beach, and Red Arrow Beach.

* South winds flowing up the long axis of Lake Michigan were
  bringing 4 to 5 foot waves to the beaches of northeast
  Wisconsin, resulting in dangerous swimming conditions early this
  morning. The winds will diminish and shift to the southwest this
  morning, allowing the waves to subside.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

&&

$$

JS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 6:49 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 20, 6:49 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
649 PM CDT Fri Sep 20 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 248 PM CDT Fri Sep 20 2019

The main focus in the short-term portion of the forecast will be the
potential for showers and thunderstorms Saturday afternoon.
Temperatures will remain above normal and humid conditions will
linger into the weekend.

Tonight: A surface ridge and upper-level ridge will drift slowly off
to the east of the area tonight, allowing more moist southerly flow
to lift northward. Weak WAA will increase on the more southerly
return flow, along with the moisture, allowing for isentropic
upglide to kick in across the area. While overall forcing is weak,
there could be very light drizzle overnight. While not overly
confident in the drizzle or light showers, the most likely location
for this to occur would be across then Northwoods area as moisture
looks to be a bit deeper up that way. Fog formation is still
possible tonight; however, the south winds are expected to increase,
allowing some of the moisture to mix up into a low stratus deck.
This should help to limit the dense fog potential tonight. Overnight
lows will be mainly in the 60s.

Saturday: As the high pressure center shifts eastward, low pressure
over the northern Plains will approach from the west. Aloft, a
deeper long wave trough, across much of the west half of the U.S.,
will shift slowly to the east through Saturday afternoon. Some
shortwave energy flowing around the this trough will slide through
the area by late Saturday morning into the afternoon hours. At the
same time, WAA advection will increase as a weak surface trough/warm
front lifts northward. Isentropic upglide will steadily increase
into the early afternoon hours as well. All of this points toward
enough lift to touch of showers and thunderstorms across the area
beginning late Saturday morning, then lingering into the afternoon.
Instability values look to be around 1000 J/kg across the area with
shear values expected to be around 30 kts during peak heating. The
better instability/shear is expected to remain west of the area,
close to the deeper trough axis. That being said, it is possible
that a few of the thunderstorms could become strong during the
afternoon hours and an isolated severe storm can't be completely
ruled out. The main threat would be very heavy rainfall under any of
the stronger storm, but gusty winds and small hail would also be
possible, mainly across central WI. Increasing south winds will
allow waves to build along the Lake Michigan, leading to dangerous
swimming conditions Saturday afternoon. Highs will once again be
above normal with most locations warming into the mid to upper 70s.

.LONG TERM...Saturday Night Through Friday
Issued at 248 PM CDT Fri Sep 20 2019

The current highly-amplified mean flow consisting of a western
CONUS upper trough/eastern CONUS upper ridge to gradually
transition to a flatter, near zonal flow early next week. This
will bring a cooler/less humid regime to northeast WI. However,
models continue to show a new upper trough to dig across the
western CONUS late week and allow the upper ridge to build along
the East Coast. This pattern looks similar to our current synoptic
set-up which should translate to above normal temperatures, as
well as a more active weather scenario.

The cold front is forecast to push east into the region Saturday
night, reaching central WI toward daybreak. Plenty of moisture to
be in place (dew points in the 60s) and when combined with
persistent WAA and lift from the front, showers/thunderstorms
appear likely during the evening hours. Instability remains
marginal (MUCAPES 500-1000 J/KG), but shear is stronger (30-45
knots) so a few of the storms may be on the stronger side. Severe
threat appears limited, mainly due to a lack of mid-level forcing
as the upper trough to be moving into Ontario. If anything, heavy
rain may be the biggest concern. The precipitation may tend to
diminish over north-central WI after midnight as the front moves
through. Min temperatures to range from the upper 50s north-
central WI, middle to upper 60s east-central WI.

There continues to be uncertainty as to how long to hang on to the
precipitation chances on Sunday. On one hand, some models linger
showers/thunderstorms over eastern WI Sunday morning as the cold
front moves by, then dry things out for the afternoon. On the
other hand, some models push the initial precipitation out of the
area Sunday morning, only to have additional showers/storms
develop in the afternoon as a surface wave rides northeast along
the cold front. Hard to disprove either solution at this time,
thus have kept chance pops in the forecast for east-central WI
through the entire day, slight chance pops for central/far
northeast WI and dry conditions for north-central WI. Onset of CAA
on gusty west winds will only allow max temperatures to reach the
middle 60s north-central, while eastern WI gets to around 70
degrees.

The chance for showers/thunderstorms could very well continue into
Sunday night as a trailing shortwave trough lifts northeast into
the Great Lakes region. Once again, east-central WI would be most
susceptible of seeing precipitation, so higher pops placed there.
More clouds will prevent temperatures from falling as far as
originally thought with readings dipping into the middle to upper
40s north, lower 50s south. We finally get a break in the rain
chances on Monday as the shortwave trough exits the region and is
replaced by a ridge of high pressure. Look for increasing sunshine
through the day with temperatures near normal and lower humidity
levels.

We get on the backside of the surface ridge on Tuesday and with a
return flow to develop, this will allow for WAA to overspread WI.
Look for clouds to be on the increase through the day and if
enough moisture can arrive, there cloud be a late day shower or
thunderstorm over north-central WI. Max temperatures for Tuesday
to mainly be in the upper 60s to lower 70s. By the middle of next
week, a broad/shallow upper trough to stretch from the Pacific
Northwest to the Great Lakes. Above this trough will be a fast
(120-140 knot) upper jet that would help carry systems quickly
across the northern CONUS. One such system arrives Tuesday night
or Wednesday in the form of a shortwave trough and a surface cold
front. Models always seem to have timing issues when a fast jet/
pattern shift occurs. Have mentioned small pops for both periods
until higher confidence can be reached. Max temperatures on
Wednesday to be in the middle 60s to lower 70s.

Precipitation chances end Wednesday night as high pressure builds
into the area. As the high pressure shifts to our east on
Thursday, moisture will be gathering to the west as a new system
organizes over the Plains/Midwest. Anticipate clouds to begin
increasing through the day with the leading edge of precipitation
approaching WI toward evening. Max temperatures to be in the lower
to middle 60s on Thursday. As a new upper trough digs into the
western CONUS late next week, downstream upper ridging builds over
the East Coast. A southwest mean flow will draw gulf moisture
northward as a warm front lifts north Thursday night and a surface
low/cold front approach WI on Friday. Chance of showers/storms to
be on the increase during this time with max temperatures on
Friday reaching the middle 60s to around 70 degrees.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 649 PM CDT Fri Sep 20 2019

Moist air near the ground and light winds will allow for some
ground fog and low clouds to form late this evening and overnight.
An warm front approaching from the southwest will bring showers
and scattered thunderstorms to the area Saturday along IFR
conditions in the morning and MVFR in the afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Sep 20, 2:56 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
256 PM CDT Fri Sep 20 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
256 PM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Fog will develop overnight across much of the area and may lead
to hazardous travel condition at times.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Fog may linger into early Saturday morning and lead to hazardous
travel condition at times.

Dangerous swimming conditions are possible on Lake Michigan
beaches on Saturday due to currents generated by large waves.

There is a marginal risk of severe storms across parts of central
and north-central Wisconsin Saturday and Saturday night. Hail and
strong winds will be possible, but locally heavy rainfall would be
the main threat.

Additional thunderstorms are possible at times Sunday into Sunday
night and again for the latter half of next week. These storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-212000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
256 PM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Locally dense fog may make navigation difficult for mariners. A
dense fog advisory is in effect through this evening; however,
more fog may develop and become widespread overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Locally dense fog may make navigation difficult for mariners
Saturday morning.

Thunderstorms are possible at times through Sunday night and
again for the latter half of next week. Any storms that develop
will pose a hazard to boaters on the lake and bay.

South winds and building waves may become a hazard to small craft
Saturday into Sunday and again Tuesday night into Wednesday.

Cooley/Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:14 PM CDTSmall Craft AdvisoryGRB37 hr

Nearby

Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.